Kansas, 2005

Hail and Damaging Winds in Kansas, July 4, 2005

July 4, 2005 · NWS DDC · 25 events in 12 counties and zones

17 thunderstorm wind, 8 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 12:41 PM CST, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 4, 12:41 PM CST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT MON JUL 4 2005

.DISCUSSION...

DAYS 1-2...
CU ALREADY DEVELOPING OVER NE CO WHERE NAM/GFS BOTH FORECAST
CONVECTIVE INITIATION THIS AFTERNOON. WEAK BOUNDARY EXTENDING FROM
NE CO INTO SW KS AS OF 16Z APPEARS TO HAVE BECOME STATIONARY, 7H
BAROCLINIC ZONE AND 925-85H THTA-E AXIS ALL SUPPORT THE NAM IDEA
THAT CONVECTION WILL TRACK SE INTO OUR CWA DURING THE OVERNIGHT
HOURS. HAVE THEREFORE FOLLOWED TIMING OF NAM WITH PCPN SPREADING
INTO OUR NW CWA AFTER SUNSET...THEN ACROSS THE REMAINDER OF THE
CWA THROUGH 12Z. PCPN EXITING OUR SRN CWA BETWEEN 12-15Z. SE LOW
LVL FLOW AND NW FLOW ALOFT REMAINS UNCHANGED ON TUESDAY WITH
MOISTURE AND INSTAB POINTING TO PCPN IN OUR WESTERN CWA TUESDAY
NIGHT. NAM/GFS DIFFER ON LOCATION OF INITIATION SO CONFIDENCE ON
LOCATION IS LOWER TOMORROW THAN THIS EVENING SO WILL NOT GET TOO
DETAILED IN THE GRIDS.

AS FOR TEMPS MODEL SOUNDINGS SUGGEST TEMPS ON TUESDAY SIMILAR TO
TODAY, MAYBE A LITTLE COOLER IN THE WEST IF WE DO SEE THE RAIN AND
CLOUDS. 8H TEMPS DO WARM BETWEEN 00Z WED TO 00Z THU BUT
BASE ON E/SE UPSLOPE FLOW AND MIXING LOOKS LIKE TEMPS WILL REMAIN
IN THE 80S.

DAYS 3-7...
ALL THE SHORT RANGE MODELS AND ENSEMBLES AS WELL AS THE DIAGNOSTICS
FROM THE CDC WEB SITE SUPPORT THE CHANGE TO A HIGHER AMPLITUDE
PATTERN OVER THE CONUS WITH A MEAN WESTERN UPPER RIDGE AND EASTERN
UPPER TROUGH. THAT WILL ESTABLISH A NORTHWEST FLOW REGIME ALOFT OVER
THE CENTRAL HIGH PLAINS TUESDAY WHICH SHOULD LAST THROUGHOUT MOST OF
THE COMING FORECAST PERIOD. THE CHALLENGE WILL BE SHORT WAVES IN THE
NORTHWEST FLOW PATTERN ALOFT AND HAVE LITTLE FAITH IN ANY OF THE
MODEL SOLUTIONS ON THIS SCALE. CERTAINLY THERE WILL BE LATE DAY
CONVECTION FIRING OFF THE HIGH TERRAIN MUCH OF THE FORECAST PERIOD,
BUT STEERING OF THESE SYSTEMS IS HIGHLY QUESTIONABLE. AS A RESULT
HAVE OPTED NOT TO CHANGE MUCH IN THE GOING FORECAST FOR FEAR I WOULD
BE TAKING THINGS IN THE WRONG DIRECTION. TEMPERATURES LOOK ABOUT
RIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  84  64  87 /  60  60  30  10
GCK  62  81  63  87 /  70  60  50  10
EHA  60  82  65  90 /  50  30  50  20
LBL  61  82  63  88 /  50  40  50  20
HYS  61  84  62  88 /  30  20  20  10
P28  62  85  64  90 /  30  30  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/JOHNSON
Hazardous weather outlook, Jul 4, 3:48 AM CST, 15 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
448 AM CDT MON JUL 4 2005

KSZ030-031-043>046-061>066-074>081-084>090-051000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
448 AM CDT (348 AM MDT) MON JUL 4 2005

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER TONIGHT PRIMARILY
SOUTHWEST OF A LINE FROM GARDEN CITY TO MEADE. THE PRIMARY
SEVERE WEATHER THREAT WILL BE STRAIGHT LINE WINDS AND HAIL UP TO
ONE INCH IN DIAMETER.

A RIDGE OF SURFACE HIGH PRESSURE WILL PREVAIL OVER THE CENTRAL
PLAINS TODAY. MOIST SOUTHEAST FLOW WILL DEVELOP THIS AFTERNOON OVER
FAR WESTERN KANSAS AND EASTERN COLORADO BENEATH COOL, NORTHWEST
UPPER LEVEL FLOW. AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL
APPROACH THE HIGH PLAINS THIS AFTERNOON, PROVIDING A FAVORABLE
ENVIRONMENT FOR DEVELOPMENT OF THUNDERSTORMS OVER THE HIGHER TERRAIN
OF EASTERN COLORADO. THESE THUNDERSTORMS WILL ORGANIZE INTO A
CLUSTER THAT WILL MOVE INTO KANSAS BY EARLY TONIGHT. THE DEEP WIND
SHEAR IN THE ATMOSPHERE FAVORS DEVELOPMENT OF HIGH WINDS WITH THE
THUNDERSTORM CLUSTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAVORABLE ENVIRONMENT FOR EVENING AND OVERNIGHT THUNDERSTORM
CLUSTERS WILL CONTINUE THROUGH WEDNESDAY. DAMAGING WIND AND HAIL
ARE POSSIBLE WITH SOME OF THE THUNDERSTORMS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 700 PM FROM LAKIN TO HUGOTON. SPOTTERS
MAY BE NEEDED SOUTHWEST OF A LINE FROM GARDEN CITY TO MEADE AFTER 900
PM.

UMSCHEID

In the hours before

Special weather statement, Jul 4, 4:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
501 PM CDT MON JUL 4 2005

KSZ030-043>045-061>064-074>078-084>088-050500-
CLARK-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-LANE-
MEADE-MORTON-NESS-SCOTT-SEWARD-STANTON-STEVENS-TREGO-
501 PM CDT (401 PM MDT) MON JUL 4 2005

...SEVERE THUNDERSTORM WATCH #601 IS IN EFFECT UNTIL MIDNIGHT CDT
FOR THE FOLLOWING KANSAS COUNTIES...

CLARK...FINNEY...FORD...GRANT...GRAY...HAMILTON...HASKELL...
HODGEMAN...KEARNY...LANE...MEADE...MORTON...NESS...SCOTT...SEWARD...
STANTON...STEVENS...TREGO.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 65
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

LACY

The radar

The Dodge City radar (KDDC), 91 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Lane

When
July 4, 7:00 PM CST
Where
Lane County, Dighton
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.483, -100.467

Hail, Lane

When
July 4, 7:00 PM CST
Where
Lane County, Dighton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.483, -100.467

Hail, Scott

When
July 4, 7:25 PM CST
Where
Scott County, Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -100.900

Hail, Scott

When
July 4, 7:30 PM CST
Where
Scott County, 1 mi SW of Scott City
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -100.917

Hail, Scott

When
July 4, 7:35 PM CST
Where
Scott County, Scott City
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.483, -100.900

Thunderstorm Wind, Scott

When
July 4, 7:35 PM CST
Where
Scott County, Scott City
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.483, -100.900

Hail, Kearny

When
July 4, 7:48 PM CST
Where
Kearny County, 19 mi N of Lakin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -101.250

Thunderstorm Wind, Kearny

When
July 4, 7:48 PM CST
Where
Kearny County, 19 mi N of Lakin
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.233, -101.250

Thunderstorm Wind, Hamilton

When
July 4, 8:02 PM CST
Where
Hamilton County, Syracuse
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -101.750

Thunderstorm Wind, Finney

When
July 4, 8:13 PM CST
Where
Finney County, 10 mi NNE of Garden City
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.100, -100.800

Thunderstorm Wind, Finney

When
July 4, 8:19 PM CST
Where
Finney County, Holcomb
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -100.983

From the KSN-TV weather lab.

Hail, Finney

When
July 4, 8:35 PM CST
Where
Finney County, 10 mi NNE of Garden City
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.100, -100.800

Thunderstorm Wind, Finney

When
July 4, 8:45 PM CST
Where
Finney County, Garden City Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.933, -100.733

Thunderstorm Wind, Finney

When
July 4, 8:52 PM CST
Where
Finney County, Garden City Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.933, -100.733

Thunderstorm Wind, Finney

When
July 4, 8:55 PM CST
Where
Finney County, 1 mi NW of Garden City
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.983, -100.883

Thunderstorm Wind, Finney

When
July 4, 9:20 PM CST
Where
Finney County, 1 mi SE of Kalvesta
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.067, -100.217

Thunderstorm Wind, Gray

When
July 4, 9:30 PM CST
Where
Gray County, 3 mi N of Ensign
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.700, -100.233

Thunderstorm Wind, Gray

When
July 4, 9:40 PM CST
Where
Gray County, 3 mi N of Ensign
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.700, -100.233

Thunderstorm Wind, Hodgeman

When
July 4, 9:40 PM CST
Where
Hodgeman County, 15 mi WSW of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
38.000, -100.150

One inch diameter tree limbs blown down.

Hail, Grant

When
July 4, 9:43 PM CST
Where
Grant County, 1 mi N of Ulysses
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.600, -101.367

Thunderstorm Wind, Ford

When
July 4, 10:12 PM CST
Where
Ford County, Dodge City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.767, -99.967

Thunderstorm Wind, Ford

When
July 4, 10:30 PM CST
Where
Ford County, 2 mi N of Ford
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.667, -99.750

Several shingles were blown off the roof.

Thunderstorm Wind, Kiowa

When
July 4, 10:45 PM CST
Where
Kiowa County, 4 mi ENE of Mullinville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.600, -99.417

Thunderstorm Wind, Edwards

When
July 4, 10:45 PM CST
Where
Edwards County, Kinsley
Measured
70 kt (81 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -99.417

Four inch diameter tree limbs were blown down.

Thunderstorm Wind, Stafford

When
July 4, 11:45 PM CST
Where
Stafford County, Seward
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.167, -98.800

An old tree was blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466579, 5466580, 5466581, 5466582, 5466583, 5466584, 5466585, 5466586, 5466638, 5466639, 5466640, 5466641, 5466642, 5466643, 5466644, 5466645, 5466646, 5466831, 5466832, 5466833, 5466834, 5466835, 5466836, 5466837, 5466838.